Michigan, 2009

Winter Storm and Lake-Effect Snow in Michigan, January 17 to 20, 2009

January 17 to 20, 2009 · NWS MQT · 14 events in 11 counties and zones

A clipper low pressure system tracking across Lake Superior and stalling out over southeast Ontario brought moderate snow and locally heavy lake effect snow to portions of west and central Upper Michigan from the 17th into the 20th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A clipper low pressure system tracking across Lake Superior and stalling out over southeast Ontario brought moderate snow and locally heavy lake effect snow to portions of west and central Upper Michigan from the 17th into the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 17, 5:45 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 17, 5:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EST SAT JAN 17 2009

.SYNOPSIS...

10Z WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS WELL-DEFINED
SHORTWAVE DIGGING SOUTH INTO NRN MN. DPVA AND STRONG 280-285K
ISENTROPIC ASCENT AHEAD OF THIS SHORTWAVE HAS SPREAD LIGHT TO
MODERATE SNOW INTO THE FCST AREA THIS MORNING AS NOTED ON REGIONAL
RADAR LOOP AND SFC OBS.

&&

.DISCUSSION...

AS SHORTWAVE FROM NORTHERN PLAINS DIGS SOUTHEAST ACROSS THE FORECAST
AREA THIS MORNING DEEP Q-VECT CONV AND 280-285K ISENTROPIC ASCENT
WILL SPREAD E ACROSS UPR MI. PERIOD OF STRONG ISENTROPIC ASCENT IS
FAIRLY BRIEF (6-9 HRS) WITH MIXING RATIOS OF 2G/KG AVBL. LOOK FOR
TOTAL ACCUMULATIONS GENERALLY FROM 2-3 INCHES ACROSS THE WEST AND
NCNTRL COUNTIES. EXPECT HIGHER AMOUNTS OF 3-5 INCHES ALONG THE WI
BDR COUNTIES CLOSER TO BEST LIFT AND NORTH OF THE TRACK OF DEEPENING
SFC LOW. DEEP LAYER WITHIN DENDRITIC GROWTH ZONE AS NOTED ON MODEL
SNDGS WILL ALSO YIELD HIGH SNOW/WATER RATIOS PROBABLY FROM 20-25/1.
THUS...SNOW ADVISORIES STILL LOOK GOOD FOR IRON THROUGH MNM COUNTIES
THIS MORNING INTO MID AFTERNOON. LAKE ENHANCEMENT OFF LAKE MI IS
ALSO A GOOD POSSIBILITY AS MESOSCALE MODELS INDICATE LOW-LVL FLOW
SHIFTING FROM SW TO MORE SRLY DIRECTION BY LATE MORNING.
HOWEVER...SINCE MODELS INDICATE THAT THE BEST CONVERGENCE NEVER
STAYS OVER ONE AREA FOR MORE THAN A COUPLE OF HRS...HAVE DECIDED
AGAINST UPGRADING ADVISORY TO WARNING FOR DELTA AND SRN SCHOOLCRAFT.
WILL MAINTAIN HIGH END ADVISORY AMTS OF 3-7 INCHES...HIGHEST OVER
THE GARDEN PENINSULA INTO SRN SCHOOLCRAFT COUNTY.

IN THE WAKE OF THE TODAY'S CLIPPER SYSTEM...EXPECT MORE LAKE EFFECT
SNOW IN A CYCLONIC NRLY FLOW LATE TODAY THROUGH SUNDAY AS H85 TEMPS
FALL TO -16/-17C. SOUNDINGS INDICATE INVERSIONS UP TO 5KFT AND
LINGERING DEEP MOISTURE LEFT OVR FM THE DEPARTING LOW PRESSURE
SYSTEM. ALSO PROGGED OMEGA/LIFT IS WITHIN MORE FAVORABLE SNOW GROWTH
REGION AS NOTED ON MODEL FCST SNDGS. GIVEN FAVORABLE SNOW GROWTH AND
GOOD LLVL CONV...ESPECIALLY OVER GOGEBIC-ONTONAGON AND MQT COUNTY
WOULD NOT BE SHOCKED TO SEE LOCAL SNOW ACCUMS REACH ADVISORY
CRITERIA FOR ANY 12 HR PD. GIVEN THAT THERE IS STILL SOME MODEL
DISCREPANCY AS TO EXACTLY WHERE THE MORE DOMINANT BANDS WILL FORM...
HAVE DECIDED TO KEEP SNOW AMTS JUST BLO ADVISORY CRITERIA FOR
NOW...BUT THIS WILL NEED TO BE MONITORED ON THE DAY SHIFT FOR A
POSSIBLE HEADLINE LATE TODAY INTO SUNDAY.

FLOW SHOULD BEGIN TO WEAKEN SUNDAY NIGHT AS SFC RIDGE ADVANCES FROM
THE WEST IN RESPONSE TO ANOTHER CLIPPER SYSTEM DIVING SOUTH FROM
CANADA. LOOK FOR WINDS TO GRADUALLY BACK NW AS LAKE EFFECT SNOW
TAPERS OFF ACROSS THE NRN TIER.

DPVA/Q-VECT CONV SPREADING ACROSS THE AREA AHEAD OF THE NEXT CLIPPER
SYSTEM SHOULD BRING ANOTHER SHOT OF LIGHT SNOW ON MONDAY. WILL KEEP
CHC POPS ACROSS THE FCST AREA WITH HIGHER CHC POPS OVER THE NRN TIER
CLOSER TO THE TRACK OF THE SHORTWAVE AND WITH A POSSIBILITY OF MORE
LES BEHIND THE SYSTEM.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

AT KCMX...VFR CONDITIONS WILL DROP TO IFR CIGS/VSBY BEFORE
DAYBREAK...THEN CONTINUE THROUGH THE MORNING. THIS LOWERING IN CIGS
AND VSBYS IS IN RESPONSE TO A CLIPPER SYSTEM DROPPING THROUGH THE
AREA. AS THE SNOW DIMINISHES IN THE AFTERNOON...CONDITIONS SHOULD
IMPROVE TO MVFR.

AT KSAW...DRY DOWNSLOPING SW FLOW WILL RESULT IN VFR CONDITIONS
PREVAILING FOR A FEW MORE HOURS. A CLIPPER SYSTEM DROPPING
INTO THE AREA SAT WILL BRING -SN AND IFR VIS/CIGS FOR SAT MORNING.
AS THE SNOW TAPERS OFF...SOME IMPROVEMENT IS EXPECTED BY LATE
SATURDAY AFTERNOON TO MVFR CONDITIONS.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

HEAVY FREEZING SPRAY WILL DIMINISH ON WESTERN LAKE SUPERIOR BY
SUNRISE DUE TO DIMINISHING WINDS. STRONGER SOUTHERLY FLOW ON EASTERN
LAKE SUPERIOR AHEAD OF A CLIPPER...COMBINED WITH A COLD AIRMASS IN
PLACE...WILL RESULT IN KEEPING HEAVY FREEZING SPRAY GOING THROUGH
TODAY. THE HEAVY FREEZING SPRAY ON EASTERN SUPERIOR SHOULD END THIS
EVENING AS WINDS DIMINISH THERE.

WINDS ARE EXPECTED TO STAY BLO GALE FORCE THRU THIS FCST PERIOD.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MIZ010.

  WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR MIZ013-014.

  WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 3 PM CST THIS
     AFTERNOON FOR MIZ011-012.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST THIS EVENING FOR
     LSZ266-267.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST THIS MORNING FOR
     LSZ263-264.

LAKE MICHIGAN...NONE.

&&

DISCUSSION...VOSS
AVIATION...JLB/AJ
MARINE...AJ
Hazardous weather outlook, Jan 17, 5:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
501 AM EST SAT JAN 17 2009

MIZ010>014-181300-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
501 AM EST SAT JAN 17 2009 /401 AM CST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR MODERATE SNOWFALL ACCUMULATIONS TODAY...GREATEST NEAR
LAKE MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

MIZ001>007-009-084-085-181300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
501 AM EST SAT JAN 17 2009 /401 AM CST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-181300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
501 AM EST SAT JAN 17 2009 /401 AM CST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT HEAVY FREEZING SPRAY OVER WESTERN LAKE SUPERIOR EARLY THIS
MORNING AND ACROSS EASTERN LAKE SUPERIOR THROUGH TODAY. SEE THE
LATEST MARINE WEATHER MESSAGE AND MARINE FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 lake-effect snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Southern Schoolcraft

When
January 17, 6:00 AM EST to 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A spotter ten miles east of Manistique measured 14 inches of snow in 10 hours. The observer reported that highways were snow-packed and slippery, including Highway US-2.

Lake-Effect Snow, Ontonagon

When
January 17, 9:00 AM EST to January 19, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer in Rockland measured 14 inches of snow in the 24-hour period ending on the morning of the 18th. The observer in Ontonagon measured 9 inches of snow in the 24-hour period ending on the morning of the 19th.

Winter Weather, Iron

When
January 18, 2:00 AM CST to 8:30 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer in Amasa measured four inches of snow in six hours.

Winter Weather, Dickinson

When
January 18, 3:00 AM CST to 5:30 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The spotter just east of Foster City measured a storm total snowfall of 7.2 inches.

Winter Weather, Delta

When
January 18, 6:00 AM EST to 6:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers over eastern Delta County measured anywhere from 4 to 5 inches of snow in 12 hours.

Winter Weather, Marquette

When
January 18, 7:00 AM EST to January 19, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township meassured 9.3 inches of lake effect snow in 24 hours and 6.6 inches in 12 hours.

Winter Weather, Gogebic

When
January 18, 7:00 AM CST to January 19, 5:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers near Ironwood reported storm total snowfall amounts exceeding a foot.

Winter Weather, Northern Houghton

When
January 18, 10:00 AM EST to 11:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Six inches of lake effect snow fell at Calumet over a 13-hour period.

Winter Weather, Alger

When
January 18, 5:00 PM EST to 10:30 PM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Chatham received 4.5 inches of lake effect snow in less than six hours.

Winter Weather, Keweenaw

When
January 18, 8:00 PM EST to January 19, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured five inches of snow in 12 hours.

Winter Weather, Baraga

When
January 19, 3:00 AM EST to January 20, 7:30 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer four miles northwest of Herman measured 10.5 inches of snow in 27 hours.

Lake-Effect Snow, Ontonagon

When
January 19, 7:00 AM EST to January 20, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles southwest of Ontonagon measured 13 inches of snow in 24 hours.

Winter Weather, Delta

When
January 19, 9:00 AM EST to January 20, 9:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Spotters reported six to seven inches of snow between Rock and Gladstone.

Lake-Effect Snow, Marquette

When
January 19, 10:00 AM EST to January 20, 9:00 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The observer four miles southeast of Harvey measured 12 inches of lake effect snow in eight hours. Six inches of snow fell between 5 and 630 pm on the 19th. The observer near Carlshend measured 18 inches of snow in less than 24 hours.

The National Weather Service in Negaunee Township measured 7.2 inches of snow in the 12-hour period ending on the morning of the 20th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151382, 151391, 151384, 151385, 151386, 151393, 151580, 151398, 151399, 151397, 151396, 151392, 151395, 151394.